Texas, 2013

Tornadoes in Texas, August 1, 2013

August 1, 2013 · NWS LUB · 2 events in 1 county or zone

On the afternoon of the first, scattered thunderstorms developed across the South Plains. The most concentrated area of storms was located over Lubbock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the first, scattered thunderstorms developed across the South Plains. The most concentrated area of storms was located over Lubbock County. Several outflow boundaries from convection collided near Lubbock Preston Smith International Airport which created two brief landspout tornadoes in close proximity to each other.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 1, 2:02 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 1, 2:02 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CDT THU AUG 1 2013

.SHORT TERM...
MUCH OF THE PREVIOUS UPDATE REMAINS VALID IN THE IMMEDIATE SHORT
TERM... AS SHOWERS AND STORMS HAVE BEGUN TO FIRE ALONG THE CAPROCK
ESCARPMENT AND SPORADICALLY ACROSS THE SOUTHERN SOUTH PLAINS IN
SPITE OF THE UPPER RIDGE DIRECTLY OVERHEAD. ACTIVITY IS LIKELY TO
CONTINUE TO EXPAND IN COVERAGE THROUGH THE AFTERNOON...WITH THE
GREATEST COVERAGE LIKELY REMAINING NEAR THE CAPROCK ESCARPMENT AS
PREVIOUSLY MENTIONED.  GIVEN THE LACK OF APPRECIABLE FORCING AND
ANEMIC WIND FIELDS...THESE STORMS ARE LIKELY TO BE HEAVILY DEPENDANT
ON THE PRESENCE OF DIRUNAL HEATING... AND WILL LIKELY BEGIN TO
DIMINISH AS THE SUN BEGINS TO SET.  WHILE A FEW ROGUE STORMS MAY
LINGER INTO THE LATE EVENING HOURS... THE BULK OF THE ACTIVITY WILL
LIKELY CEASE PRIOR TO 9 PM CDT.  MODERATE TO HIGH INSTABILITY OF
AROUND 2000 J/KG IN THE PRESENCE OF ALMOST NO 0-6KM SHEAR TO SPEAK
OF WILL LIKELY YIELD PULSE-TYPE STORMS CAPABLE OF BREIF HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.  LATER IN THE
EVENING... THERE REMAINS A REMOTE POSSIBILITY OF A STRAY
THUNDERSTORM MEANDERING INTO THE NORTHERN SOUTH PLAINS AS WELL...
HOWEVER... STEERING FLOW IS EXCEPTIONALLY WEAK GIVEN THAT THE CENTER
OF THE RIDGE IS POSITIONED DIRECTLY OVERHEAD.  THUS... THIS
POSSIBILITY APPEARS EXCEEDINGLY UNLIKELY.

BY TOMORROW AFTERNOON... THE RIDGE AXIS WILL MORE OR LESS MAINTAIN
IT'S CURRENT POSITION WHILE A SUBTLE SHORTWAVE MOVES ACROSS THE
NORTHERN TEXAS PANHANDLE AND SOUTHWEST KANSAS.  WHILE THE UPPER AIR
PATTERN WILL BE SIMILAR TO TODAYS...PRESSURE FALLS ACROSS SOUTHWEST
KANSAS WILL HELP TO VEER SURFACE WINDS TO THE SSW ACROSS MUCH OF
WEST TEXAS AND DRAW IN A DRIER AND MORE SEASONABLE AIRMASS.  AS A
RESULT...PRECIPITATION CHANCES WILL BE NEAR ZERO FOR THE AFTERNOON
AND EVENING... WITH SLIGHTLY WARMER TEMPERATURESS DUE TO THE DRIER
AIRMASS AND SIMILAR 1000-500MB THICKNESSES.

&&

.LONG TERM...
SUBSIDENCE AND WEAK MID/UPPER FLOW WILL CONTINUE ACROSS THE REGION
ALONG WITH SOME LOWER TO MID ATMOSPHERIC DRYING INTO THE WEEKEND AS
HIGH AMPLITUDE UPPER RIDGE REMAINS IN PLACE ACROSS THE CENTRAL AND
SOUTHERN PLAINS. CONVECTION IN NEXT FEW DAYS WILL BECOME MORE SPOTTY
OR LIKELY DISAPPEAR ALTOGETHER AS THICKNESSES SLOWLY RISE AND
INSTABILITY WANES. WARMEST TEMPERATURES EXPECTED ON SATURDAY WITH
UPPER 90S SOUTH PLAINS TO 102 ACROSS THE ROLLING PLAINS.

AS THE CENTER OF THE UPPER RIDGE MOVES EAST INTO CENTRAL AND EAST
TEXAS BY TUESDAY OF NEXT WEEK...SOUTHWEST UPPER FLOW ON BACKSIDE OF
RIDGE MAY PROVIDE AN INCREASE IN MID LEVEL MOISTURE AND A FEW
DISTURBANCES TO ALLOW A FEW STORMS TO DEVELOP ESPECIALLY ACROSS THE
WESTERN SOUTH PLAINS. UPPED POPS SLIGHTLY ACROSS THAT REGION...BUT
KEPT BELOW MENTIONABLE LEVELS. MINIMAL CHANGE FORESEEN UNTIL AT
LEAST MIDWEEK NEXT WEEK. FALLING HEIGHTS ACROSS THE NORTHERN AND
CENTRAL PLAINS IN ASSOCIATION WITH LOW MOVING SOUTHWARD ACROSS
MANITOBA MAY HELP TO DRIVE FRONT SOUTHWARD INTO THE PANHANDLE.
PLENTY OF UNCERTAINTY...BUT WITH PROXIMITY OF FRONT...POSSIBLE
WEAKENING/EASTWARD MOVEMENT OF RIDGE...AND SOUTHWEST FLOW COULD
ALLOW AN UPTICK IN CONVECTIVE COVERAGE. TEMPS EXPECTED TO TREND
CLOSER TO AVERAGE BY THE MIDDLE/END OF NEXT WEEK. JAMES

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  94  67  96  65 /  20  10  10  10  10
TULIA         68  98  69  98  67 /  20  10  10  10  10
PLAINVIEW     69  98  70  97  68 /  20  10   0  10  10
LEVELLAND     72  99  70  99  68 /  20   0   0   0   0
LUBBOCK       72  99  72  98  70 /  20   0   0   0   0
DENVER CITY   72  98  72  99  68 /  20   0   0   0   0
BROWNFIELD    72 100  72  99  68 /  20   0   0   0   0
CHILDRESS     72 103  73 102  72 /  10  10  10  10  10
SPUR          75 101  75 100  71 /  20   0   0   0   0
ASPERMONT     77 102  75 101  74 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

16/06
Hazardous weather outlook, Aug 1, 3:49 AM CST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT THU AUG 1 2013

TXZ021>044-021000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
449 AM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

A SLIGHT CHANCE FOR STORMS EXISTS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND NORTHWESTERN
SOUTH PLAINS. ANY STRONG STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND LOCALIZED HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:07 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT THU AUG 1 2013

TXZ029-035-012030-
HALE-LUBBOCK-
307 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND HALE COUNTIES...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HALE CENTER...MOVING NORTH
AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...AND PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3413 10156 3406 10156 3377 10172 3390 10206
      3422 10189
TIME...MOT...LOC 2006Z 201DEG 5KT 3396 10192
Special weather statement, Aug 1, 2:14 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT THU AUG 1 2013

TXZ023-024-012045-
BRISCOE-SWISHER-
314 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND SWISHER  COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BRISCOE COUNTY...MOVING
NORTHEAST AT 5 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. IN ADDITION...HEAVY RAINFALL MAY RESULT IN
MINOR STREET FLOODING.  FREQUENT LIGHTNING HAS ALSO BEEN OBSERVED
WITH THIS STORM.  STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES...AND SEEK SHELTER IMMEDIATELY IF THUNDER IS HEARD.

LAT...LON 3474 10114 3453 10130 3457 10156 3475 10154
      3475 10152 3475 10151 3475 10150 3475 10149
      3475 10144 3475 10143 3476 10128
TIME...MOT...LOC 2013Z 203DEG 4KT 3469 10134
Special weather statement, Aug 1, 2:47 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU AUG 1 2013

TXZ023-024-012115-
BRISCOE-SWISHER-
347 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE  AND SWISHER  COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN BRISCOE COUNTY...MOVING
EAST AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...AND PEA SIZED HAIL...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. FREQUENT LIGHTNING HAS BEEN OBSERVED WITH
THIS STORM.  STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES...AND SEEK SHELTER IMMEDIATELY IF THUNDER IS HEARD.  IN
ADDITION...THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY
DOWNPOURS...WITH MINOR STREET FLOODING EXPECTED IN PORTIONS OF THE
ADVISORY AREA.

LAT...LON 3453 10116 3456 10164 3475 10162 3475 10152
      3475 10151 3476 10149 3475 10149 3475 10144
      3475 10143 3475 10115
TIME...MOT...LOC 2045Z 269DEG 12KT 3465 10144
Special weather statement, Aug 1, 2:54 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT THU AUG 1 2013

TXZ040-041-012130-
LYNN-TERRY-
354 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR TERRY AND LYNN COUNTIES...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL LYNN COUNTY...MOVING
NORTH AT 10 MPH.

WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT CAN LOCALLY
REDUCE VISIBILITIES TO BELOW 4 MILES AT TIMES. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3317 10214 3339 10213 3339 10187 3316 10194
TIME...MOT...LOC 2053Z 195DEG 7KT 3325 10205

MRC
Special weather statement, Aug 1, 3:28 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
428 PM CDT THU AUG 1 2013

TXZ023-012200-
SWISHER-
428 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM 6 MILES WEST OF TULIA...MOVING
NORTHEAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3464 10167 3443 10182 3450 10200 3454 10200
      3474 10192
TIME...MOT...LOC 2128Z 205DEG 5KT 3455 10187

MRC

The radar

The Lubbock radar (KLBB), 2 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Lubbock

When
August 1, 3:42 PM CST to 3:47 PM CST
Where
Lubbock County, 1 mi WSW of (Lbb)lubbock Intl Ar to 0.64 mi WNW of (Lbb)lubbock Intl Ar
Rating
EF0
Path length
0.74 mi
Path width
25 yd
Reported by
Official NWS Observations
Coordinates
33.662, -101.835

The first of two brief landspout tornadoes occurred near Lubbock Preston Smith International Airport. The tornado began around 1542 CDT and lasted until 1547 CDT. No damage was reported.

Tornado, Lubbock

When
August 1, 3:46 PM CST to 3:53 PM CST
Where
Lubbock County, 0.78 mi NNW of (Lbb)lubbock Intl Ar to 1.12 mi N of (Lbb)lubbock Intl Ar
Rating
EF0
Path length
0.43 mi
Path width
25 yd
Reported by
Official NWS Observations
Coordinates
33.680, -101.825

The second of two brief landspout tornadoes occurred near Lubbock Preston Smith International Airport began around 1546 CDT and lasted until 1553 CDT. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457850, 457851.